Migraine episodes may be reduced with continuous OC regimens
MedWire News: Most migraine headache episodes occur predominantly during or around the oral contraceptive hormone-free interval, show study results.
In view of migraine’s importance and its relationship to sex steroids, an association between migraine and hormonal contraceptives is likely.
Rogerio Machado (Jundiai School of Medicine, Sao Paulo, Brazil) and colleagues evaluated 493 current COC users aged 28.8 years on average who attended an outpatient family planning clinic.
In total, 480 women reported at least one episode of headache during their lives, with 16.6 percent classified as migraine sufferers according to the International Headache Society criteria.
COC use triggered the first headache episode in 15.0 and 8.5 percent of women in the migraine and non-migraine groups, showing no significant difference.
Following COC use, headaches worsened in 32.5 percent of women with migraines compared with 19.3 percent in women other types of headache (odds ratio [OR] = 3.02), whereas headaches improved in 30.0 and 13.8 percent of women, respectively (OR = 3.9).
Headaches in the migraine group occurred 1.69-fold more frequently around or during the contraceptive hormone-free interval compared with women with non-migraine headaches, where headaches were unrelated to the hormone-free interval.
“Consequently, the presence of migraine in the contraceptive hormone-free interval constitutes an important element in support of the selection of a contraceptive regimen that permits suppression of the hormone-free interval,” say the researchers.
MedWire (www.medwire-news.md) is an independent clinical news service provided by Current Medicine Group, a trading division of Springer Healthcare Limited. © Springer Healthcare Ltd; 2009
By Ingrid Grasmo